Texas, 2015

Flash Flooding and Hail in Texas, April 18, 2015

April 18, 2015 · NWS SHV · 11 events in 2 counties and zones

Discrete supercell thunderstorms developed during the late afternoon hours across North Central Texas. These storms moved eastward into Northeast Texas during the late evening and overnight hours of the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Discrete supercell thunderstorms developed during the late afternoon hours across North Central Texas. These storms moved eastward into Northeast Texas during the late evening and overnight hours of the 18th. By the time the storms moved into Northeast Texas, the storms had evolved into a broken line of storms...producing damaging wind gusts and large hail. Despite relatively weak instability, the storms propagated eastward along a cold pool the developed out ahead of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 18, 4:08 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Apr 18, 4:08 PM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
508 PM CDT SAT APR 18 2015

.AVIATION...
WIDELY SCATTERED SHOWERS AND A FEW THUNDERSTORMS REMAIN LATE THIS
AFTERNOON/EVENING ACROSS THE REGION AND FOR THAT REASON...WILL
MENTION VCSH WITH TEMPO TSRA FOR A FEW HOURS INITIALLY BUT
CONVECTION SHOULD BEGIN DISSIPATING LATER THIS EVENING. COMPLEX OF
STRONG TO SEVERE THUNDERSTORMS ACROSS CENTRAL/N TX IS SLOWLY
MOVING THIS WAY. MODELS ARE UNCERTAIN ON WHETHER OR NOT THIS
CONVECTION WILL HOLD TOGETHER LATE TONIGHT AND MOVE INTO OUR
WESTERN TERMINAL LOCATIONS. WITH THE 00Z TAF PACKAGE...WILL NOT
MENTION INCLUDE ANY NOCTURNAL TSRA BUT WILL CONTINUE TO WATCH THIS
POSSIBILITY FOR THE 06Z TAF SET.

SHOULD REMAIN VFR FOR THE MOST PART OVER THE NEXT 24 HOURS OUTSIDE
OF ANY ISOLATED CONVECTION THIS EVENING/OVERNIGHT. RISK OF STRONG
TO SEVERE THUNDERSTORMS ON SUNDAY APPEAR TO DEVELOP ACROSS OUR NW
ZONES CLOSE TO THE 00Z MON TIMEFRAME AND FOR THIS REASON...DID NOT
MENTION IN THE 00Z TAF PACKAGE TNGT.

13

&&

.PREV DISCUSSION... /ISSUED 427 PM CDT SAT APR 18 2015/

DISCUSSION...
BROAD UPPER TROUGH CONTINUES TO SPIN OVER THE HIGH PLAINS OF ERN
COLORADO. A SHORTWAVE TROUGH MOVING ACROSS TX HAS TAPPED INTO
INSTABILITY FROM DAYTIME HEATING AND AN ERODED CAP TO RESULT IN
SCATTERED CONVECTION ACROSS MUCH OF THE CWA THIS AFTERNOON. CAPE
VALUES BETWEEN 1000-1500 J/KG SUPPORT AT LEAST A MARGINAL SEVERE
WEATHER THREAT THIS EVENING AND TONIGHT WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREAT. EYES WILL ALSO BE KEPT ON THE
CONVECTION TO THE WEST OF OUR AREA. HI-RES MODELS AND THE 18Z NAM
ARE FORECASTING AN MCS TO MOVE EWD ACROSS THE SRN PLAINS. IF THIS
COMPLEX DEVELOPS...IT SHOULD REACH OUR AREA CLOSE TO 06Z TONIGHT
BUT SHOULD ALSO BE WEAKENING AS IT APPROACHES DUE TO AN
INCREASINGLY STABILIZED ATMOSPHERE.

A MORE ACTIVE WEATHER DAY IS ANTICIPATED FOR SUNDAY. THE LARGE
UPPER LOW WILL MOVE EWD ACROSS THE PLAINS AND A COLD FRONT WILL
DIVE SEWD. STRONG TO SEVERE CONVECTION IS EXPECTED TO DEVELOP
DURING THE LATE AFTERNOON OR EARLY EVENING HRS...LIKELY NEAR THE
I-30 CORRIDOR. MODELS ARE SHOWING QUITE A BIT OF DISAGREEMENT ON
THE EVOLUTION OF THE SEVERE THREAT. THE GFS IS THE FASTER OF THE
MODELS AND HOLDS OFF MOST OF THE CONVECTION UNTIL THE
EVENING...MAINLY ACROSS THE ERN HALF OF THE AREA. THIS IS MAINLY
DUE TO A STRONG CAP THAT IS EXPECTED TO BE IN PLACE. THE ECMWF AND
NAM ARE CONSIDERABLY SLOWER AND FAVOR GREATER INSTABILITY AND A
MUCH FARTHER WEST POSITION FOR INITIAL DEVELOPMENT. HAVE OPTED
TO LEAN MORE TOWARDS THE NAM/ECMWF FOR THIS SEVERE EVENT WHICH
LINES UP WELL THE SWODY2 FROM SPC.

NAM FCST SOUNDINGS SUGGEST THE CAP SHOULD BE ERODED BY 00Z SUNDAY
AFTERNOON. CAPE VALUES NEAR 3500 J/KG AND DEEP LAYER SHEAR SHOULD
BE MORE THAN SUPPORTIVE OF SEVERE WEATHER. VERY LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS. ISOLATED TORNADOES
WILL ALSO BE POSSIBLE BUT LOW LVL SHEAR ACROSS THE WRN HALF OF THE
CWA APPEARS TO SOMEWHAT UNIDIRECTIONAL...BUT THESE VALUES WILL
INCREASE ACROSS SRN AR/NRN LA SUNDAY EVENING.

CONVECTION SHOULD EXIT BY EARLY MONDAY MORNING AS THE COLD FRONT
SWEEPS ACROSS THE AREA. A LARGE SFC HIGH WILL SETTLE INTO THE AREA
FOR THE FIRST HALF OF THE UPCOMING WORK WEEK LEADING TO GENERALLY
BENIGN CONDITIONS. MORE SHWRS/TSTMS LOOKS TO BE IN STORE BEYOND
WEDNESDAY AS ANOTHER STRONG UPPER TROUGH MOVES ACROSS THE SOUTHERN
CONUS. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  62  85  56  73 /  40  30  30  10
MLU  63  83  58  74 /  40  30  50  10
DEQ  58  79  50  71 /  40  50  20  10
TXK  59  80  53  71 /  40  50  30  10
ELD  60  81  54  72 /  40  40  40  10
TYR  61  84  53  72 /  40  20  20   0
GGG  61  84  54  72 /  40  20  30   0
LFK  64  85  57  75 /  40  20  30   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

09/13
Hazardous weather outlook, Apr 18, 11:13 AM CST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1213 PM CDT SAT APR 18 2015

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-191100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1213 PM CDT SAT APR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AREAWIDE THIS AFTERNOON
AND INTO TONIGHT. MODERATE INSTABILITY WILL LEAD TO A MARGINAL
THREAT FOR SEVERE STORMS. LARGE HAIL AND DAMAGING WINDS WILL BE
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY AS A COLD
FRONT MOVES ACROSS THE AREA. SOME STORMS COULD BE SEVERE SUNDAY
AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES WILL BE POSSIBLE. LOCALLY HEAVY RAINFALL COULD LEAD TO
LOCALIZED FLOODING IN AREAS THAT HAVE RECENTLY RECEIVED HEAVY
RAINS.

THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY THROUGH FRIDAY OF
THE UPCOMING WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

09

In the hours before

Special weather statement, Apr 18, 7:47 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
847 PM CDT SAT APR 18 2015

TXZ136-149-190230-
CHEROKEE-SMITH-
847 PM CDT SAT APR 18 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHEROKEE AND
SOUTHEASTERN SMITH COUNTIES...

AT 847 PM CDT...A STRONG THUNDERSTORM WAS NEAR MOUNT SELMAN...OR 9
MILES NORTHWEST OF JACKSONVILLE...MOVING NORTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
TYLER...JACKSONVILLE...WHITEHOUSE...BULLARD...MOUNT SELMAN...NOONDAY
AND TEASELVILLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3208 9542 3209 9543 3210 9543 3235 9539
      3225 9509 3201 9529 3206 9544 3207 9544
TIME...MOT...LOC 0147Z 201DEG 17KT 3208 9535

13
Local storm report, Apr 18, 8:33 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
933 PM CDT SAT APR 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HAIL             NOONDAY                 32.24N  95.40W
04/18/2015  E0.88 INCH       SMITH              TX   AMATEUR RADIO

&&

EVENT NUMBER SHV1500289

13

The radar

The Shreveport radar (KSHV), 148 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail, 2 flash flood. Local standard time, as filed.

Hail, Smith

When
April 18, 8:33 PM CST
Where
Smith County, 1.36 mi ENE of Noonday
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.240, -95.400

Nickel size hail reported in Noonday, Texas.

Thunderstorm Wind, Smith

When
April 18, 8:34 PM CST
Where
Smith County, 1.38 mi S of Kirkpatrick Addition
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.330, -95.370

Numerous trees were downed along Greenbriar Road west of Tyler, Texas.

Hail, Smith

When
April 18, 8:36 PM CST
Where
Smith County, 1.38 mi S of Tyler
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.330, -95.300

Golf ball sized hail reported west of Tyler Pounds Field Airport.

Hail, Smith

When
April 18, 9:02 PM CST
Where
Smith County, 0.91 mi NE of Bullard
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.140, -95.320

Golf ball sized hail reported in Bullard, Texas.

Thunderstorm Wind, Smith

When
April 18, 9:39 PM CST
Where
Smith County, 1.38 mi S of Tyler
Measured
54 kt (62 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.330, -95.300

Trees were downed on the west side of Tyler, Texas.

Thunderstorm Wind, Rusk

When
April 18, 10:20 PM CST
Where
Rusk County, 0.9 mi SW of Sexton City
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
32.270, -94.930

Numerous trees downed in the New London, Texas area.

Thunderstorm Wind, Rusk

When
April 18, 10:20 PM CST
Where
Rusk County, 0.59 mi W of Laneville
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.970, -94.810

A large tree was downed across FM. 225 in the Laneville area west northwest of Mount Enterprise, Texas.

Hail, Rusk

When
April 18, 10:33 PM CST
Where
Rusk County, 0.69 mi N of Henderson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.160, -94.800

Dime size hail reported at the intersection of Hwy. 259 and Hwy. 79.

Flash Flood, Rusk

When
April 18, 10:45 PM CST to 11:45 PM CST
Where
Rusk County, 0.64 mi ENE of Old London to 0.88 mi SSE of New London
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.232, -94.939

County Road 111 was washed out in the New London community. A vehicle fell into the washout area of the roadway but they were evacuated from their vehicle.

Thunderstorm Wind, Rusk

When
April 18, 10:50 PM CST
Where
Rusk County, 0.59 mi W of Pinehill
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.100, -94.610

Trees were downed across the road at the intersection of FM. 1798 and FM. 348 in the Pinehill community.

Flash Flood, Smith

When
April 18, 11:05 PM CST to 11:30 PM CST
Where
Smith County, 2.33 mi ESE of Galilee to 2.84 mi S of (Tyr)tyler Pounds Fl
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.263, -95.391

Numerous county roads were flooded in and around the Flint community. Greenbriar Road was flooded and closed as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561010, 561011, 561012, 561013, 561014, 561015, 561016, 561017, 561018, 561019, 561020.